Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2004, 9:39 PM MDT for Yuma County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 9:39 PM MDT (03:39 UTC)
- Expired
- May 10, 2004, 10:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 17.4
The text
As transmitted, in the capitals the NWS used until 2016.
420 WUUS53 KGLD 110339 SVRGLD COC125-110445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 939 PM MDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 1045 PM MDT * AT 936 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR YUMA...OR ABOUT OVER YUMA...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARKVILLE BY 1015 PM MDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4003 10277 4001 10206 4041 10209 4042 10274 RJC $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:37 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 10, 8:37 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GOODLAND KS 837 PM MDT MON MAY 10 2004 .DISCUSSION...WHEN UPDATED ZONES EARLIER FOR NEW WATCH IN COLORADO... DID TWEEKING OF SOME OF THE ELEMENTS. RUC WAS DOING WELL ON WINDS AND DEWPOINTS...SO UPDATED WITH IT. BASED ON DEWPOINTS AND WINDS... CURRENT MINS LOOKED OKAY. HOWEVER...DID SOME ADJUSTMENT ON THE HOURLY TRENDS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, May 10, 12:28 PM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1228 PM MDT MON MAY 10 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS THE TRI STATE AREA. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR THE FRONT RANGE OF THE ROCKIES AND SPREAD EASTWARD ACROSS THE PLAINS...REACHING FAR EASTERN COLORADO AFTER 6 PM MDT...AND MOVING INTO THE REMAINDER OF THE TRI STATE AREA THIS EVENING. SUFFICIENT MOISTURE AND WIND SHEAR WILL BE PRESENT OVER EASTERN COLORADO TO SUPPORT SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND EVEN TORNADOES. FURTHER EAST...WIND SHEAR WILL RELAX AND THE SEVERE THREAT WILL BE SOMEWHAT SUPPRESSED...BUT LARGE HAIL AND DAMAGING WINDS WILL STILL BE POSSIBLE NEAR THE STRONGER STORMS. THUNDERSTORM ACTIVITY WILL DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTH WINDS WILL DEVELOP OVERNIGHT TONIGHT AND INTO TUESDAY MORNING...AND A WIND ADVISORY WILL LIKELY BE REQUIRED ON TUESDAY FOR WINDS SUSTAINED AT 30 MPH AND GUSTING TO 45 MPH. THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON AND EVENING AND AGAIN WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. A SLIGHT CHANCE FOR A FEW THUNDERSTORMS ALSO EXISTS THURSDAY AND FRIDAY AFTERNOONS WITH THE MAIN THREAT BEING CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. DLF/JDK
In the hours before
Special weather statement, May 10, 6:12 PM MDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 612 PM MDT MON MAY 10 2004 KSZ001>004-013>016-027>029-041-042-110500- CHEYENNE KS-DECATUR KS-GOVE KS-GRAHAM KS-GREELEY KS-LOGAN KS- NORTON KS-RAWLINS KS-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS- ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHWEST KANSAS THIS EVENING... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHWEST KANSAS THROUGH 11 PM MDT (MIDNIGHT CDT). REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 10, 7:30 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 730 PM MDT MON MAY 10 2004 COZ090>092-110500- CHEYENNE COUNTY CO-KIT CARSON COUNTY CO-YUMA COUNTY CO- ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN COLORADO THROUGH THIS EVENING... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL COLORADO THROUGH 11 PM MDT. THE COUNTIES INCLUDED IN THIS WATCH ARE KIT CARSON...YUMA AND CHEYENNE COLORADO. THIS WATCH REPLACES THE PREVIOUS WATCH. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 10, 7:43 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 7 SSE SELKIRK 38.38N 101.49W
05/10/2004 0.75 INCH WICHITA KS PUBLIC
&&
TASLocal storm report, May 10, 7:54 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 SE SELKIRK 38.45N 101.51W
05/10/2004 1.00 INCH WICHITA KS PUBLIC
&&
TASThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:59 PM MDT | Tornado Warning | GLD | Yuma | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.